Alert archive / Minnesota / Areal Flood Warnings in 2020

Areal Flood Warning 8, NWS Twin Cities, MN

June 30, 2020Morrison County, Minnesota

NWS Twin Cities, MN issued this areal flood warning at Jun 30, 2020, 12:53 AM CDT for Morrison County, Minnesota. It was in force for 9 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2020, 12:53 AM CDT (05:53 UTC)
Expired
Jun 30, 2020, 9:45 AM CDT
In force
9 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

County Morrison County, MN

The radar

The Minneapolis radar (KMPX), 135 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 7:00 AM CDTHEAVY RAIN 8.761 Sw Little Falls, MNCOCORAHS STATION MN-MR-4 LITTLE FALLS 1.2 SW.
Jun 30, 8:00 AM CDTHEAVY RAIN 4.58Pierz, MNCOCORAHS STATION MN-MR-22 PIERZ 0.3 SSE.
Jun 30, 9:16 AM CDTHEAVY RAIN 7.382 Se Little Falls, MNAWOS STATION KLXL LITTLE FALLS AP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
488 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

731 
WGUS43 KMPX 300553
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
1253 AM CDT Tue Jun 30 2020

MNC097-301145-
/O.NEW.KMPX.FA.W.0008.200630T0553Z-200630T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morrison MN-
1253 AM CDT Tue Jun 30 2020

The National Weather Service in The Twin Cities has issued a

* Flood Warning for...
  Southern Morrison County in central Minnesota...

* Until 645 AM CDT.

* At 1248 AM CDT, Doppler radar and automated rain gauges indicated 
  that a widespread area of 5 to 8 inches of rain fell over the area 
  earlier this afternoon and evening. Areas of flooding are expected 
  to continue overnight before water recedes this morning.

* Some locations that will experience flooding include...
  Little Falls, Pierz, Swanville, Flensburg, Buckman, Sobieski,
  Genola and Little Falls Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4599 9397 4596 9395 4589 9393 4589 9419
      4592 9432 4588 9438 4587 9446 4591 9463
      4595 9465 4602 9464 4603 9442 4601 9432

$$

ETA
1 follow-up statement
208 
WGUS43 KMPX 301139
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
639 AM CDT Tue Jun 30 2020

MNC097-301445-
/O.EXT.KMPX.FA.W.0008.000000T0000Z-200630T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morrison MN-
639 AM CDT Tue Jun 30 2020

The National Weather Service in the Twin Cities has extended the

* Flood Warning for...
  Southern Morrison County in central Minnesota...

* Until 945 AM CDT.

* At 639 AM CDT, local law enforcement reported that a few roads are 
  still closed across the county due to yesterdays storms.

* Flooding of creeks, streams, urban areas, and low lying areas 
  continues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4599 9397 4596 9395 4589 9393 4589 9419
      4592 9432 4588 9438 4587 9446 4591 9463
      4595 9465 4602 9464 4603 9442 4601 9432

$$

JRB

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Jun 29, 10:54 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 29, 10:54 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1054 PM CDT Mon Jun 29 2020

.UPDATE...For 06Z Aviation discussion below

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 437 PM CDT Mon Jun 29 2020

Two main areas of showers/storms in eastern MN/west central WI
and central MN, elsewhere it should remain dry with some breaks in
the extensive cloud cover through the afternoon. Current CAMs have
trended drier, but my concern is that the broad southerly flow
continues to pool moisture across MN and WI. This allows for more
instability to build through the evening hours and presents a
conditional threat of thunderstorm development. Confidence is low
due to the complexity of the short term forecast.

Thunderstorms look less likely on Tuesday. PoPs approach western MN
Tuesday evening as a weak boundary passes through the Dakotas. High
temperatures will be in the 90s with dew points in the low 70s.
Unfortunately this will be highly dependent on if we can stay dry
with limited to no thunderstorm development this evening/overnight.
Any remnant surface boundaries or MCV could cause a similar scenario
that played out today. For now, we will be optimistic and keep
Tuesday dry and warm.

.LONG TERM...(Wednesday through Monday)
Issued at 437 PM CDT Mon Jun 29 2020

Summery is still the best way to sum up the long term.  We'll have a
weakening "cold" front work through the area on Wednesday, bringing
another increase in precip chances area-wide. After that, we see
heights build across the central/eastern CONUS, sending the flow
well north into Canada. This will result in hot conditions through
the 4th of July weekend. We'll see a weak front wash out over the
area this weekend, that resulted in some low PoPs returning to the
forecast then. The next indications of a more strongly forced front
does not show up until Tuesday or Wednesday of next week.

For Wednesday, the main upper low forcing the front is the trough
centered over Idaho now. This will evolve into a negatively tilted
trough that will track from northern Colorado, through the Dakotas,
and up into Saskatchewan. This means the best forcing and shear
along the front will remain off to our northwest. However, there is
an MCV currently down by St. Louis that will get picked up by this
trough, with models in fairly good agreement that this MCV moves
into southern MN late Tuesday night and tracks across
southern/central MN through Wednesday afternoon. This feature is
likely what will be our forcing for precip, similar to yesterday,
though without the threat for training and extreme rainfall amounts
as the passage of the cold front will prevent there from being a
continuous moisture feed like we saw last night.

Thursday is trending dry and PoPs were decreased considerably. We
still have some lingering pops in WI, though those can probably be
dropped if current trends continue.

Going into the 4th of July weekend, we see an upper ridge become
centered from the southern Plains up into northwest Ontario. This
will allow highs to take another step up, with highs in the low to
mid 90s from Thursday through the weekend looking likely. A
shortwave cresting this ridge in Canada on Saturday will send a cold
front into the upper MS Valley this weekend, but give high heights
and weak flow, forcing along the front will be weak, with the most
likely scenario for precip being diurnally driven, scattered pulse
type storms. There will be heat issues to watch as well, but right
now, dewpoints are forecast to be more in the mid 60s, which if that
remains the case, would keep apparent temperatures from getting out
of hand and keep us from needing heat headlines.

Going into next week, the ridge does flatten some, and this is what
will allow a strong front to move across the area in the Tuesday or
Wednesday time frame. Till then, enjoy the solid, but not crazy,
summer heat and humidity.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1055 PM CDT Mon Jun 29 2020

Showers and thunderstorms that were nearly stationary over
central MN this evening are finally starting to shift east and
slightly southeast as the low-level jet ramps up. Given
radar/satellite trends, have a bit more confidence that at least
spotty activity will eventually spread toward KMSP and KRNH, and
possibly KEAU overnight. Therefore have included a Tempo mention
at those sites. MVFR conditions will be possible from west central
into central MN overnight, along with wind gusts to 25 knots with
the showers. Variable winds will become predominately
southeasterly on Tuesday, increasing to 10-15 knots with gusts to
around 20-25 knots.

KMSP...Starting to see scattered showers develop near KMSP, with
more organized showers and isolated embedded thunderstorms
potentially clipping the site overnight.

/OUTLOOK FOR KMSP/
Wed...Mainly VFR. Chc TSRA/MVFR. Wind SE 5-10 kts.
Thu...Mainly VFR. Chc TSRA/MVFR. Wind lgt and vrb.
Fri...Mainly VFR. Chc TSRA/MVFR. Wind lgt and vrb.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...BPH
LONG TERM...MPG
AVIATION...LS
Hazardous weather outlook, Jun 29, 10:09 PM CDT, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1009 PM CDT Mon Jun 29 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
010315-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1009 PM CDT Mon Jun 29 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms will remain possible through the overnight hours,
particularly from central and east central Minnesota into west
central Wisconsin. The main threat is heavy rainfall, which could
result in flooding where storms train repeatedly over the same
area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will also be possible Tuesday through Thursday,
with Wednesday carrying a Marginal Risk of severe thunderstorms.

Hot and humid conditions are expected through the weekend.
Heat indices in the low to mid 90s are possible during the
afternoons.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 29, 9:02 PM CDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
902 PM CDT Mon Jun 29 2020

MNC009-095-097-141-145-300330-
Mille Lacs-Benton-Sherburne-Stearns-Morrison-
902 PM CDT Mon Jun 29 2020

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Mille Lacs...Benton...Sherburne...Stearns...Morrison...

* Until 1030 PM CDT.

* At 902 PM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause urban and small stream flooding in
  the area.

* Some locations that will experience flooding include...
  St. Cloud, Sauk Rapids, Waite Park, St. Joseph, Cold Spring,
  Collegeville, Milaca, Foley, Albany, Rockville, Avon and Royalton.

Additional rainfall of 2 to 5 inches is expected over the area. This
additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4575 9351 4538 9439 4557 9464 4584 9460
      4598 9364

LS
Local storm report, Jun 29, 9:06 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
906 PM CDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     HEAVY RAIN       2 SE LITTLE FALLS       45.95N 94.33W
06/29/2020  M7.17 INCH       MORRISON           MN   AWOS

            AWOS STATION KLXL LITTLE FALLS AP. RAIN
            AMOUNT OCCURRED IN A 6 HOUR PERIOD.

&&

LS
Special weather statement, Jun 29, 9:12 PM CDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
912 PM CDT Mon Jun 29 2020

MNZ042-300315-
Todd-
912 PM CDT Mon Jun 29 2020

...AN AREA OF STRONG THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL
WILL AFFECT CENTRAL TODD COUNTY THROUGH 1015 PM CDT...

At 911 PM CDT, strong thunderstorms were clustered over Browerville,
or 25 miles northeast of Alexandria, moving southeast at 10 mph.

Locations impacted include...
Long Prairie, Browerville, Clarissa and Eagle Bend.

This includes U.S. Highway 71 between mile markers 183 and 207.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4611 9465 4608 9465 4589 9492 4613 9512
      4627 9501
TIME...MOT...LOC 0211Z 302DEG 8KT 4608 9492

LS
Local storm report, Jun 29, 9:40 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
940 PM CDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HEAVY RAIN       1 SW LITTLE FALLS       45.97N 94.38W
06/29/2020  M8.60 INCH       MORRISON           MN   COCORAHS

&&

TDH
Special weather statement, Jun 29, 10:38 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
1038 PM CDT Mon Jun 29 2020

MNC153-300530-
Todd-
1038 PM CDT Mon Jun 29 2020

...SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Todd...

* Until 1230 AM CDT.

* At 1035 PM CDT, Doppler radar indicated a nearly stationary
  thunderstorm continuing to produce heavy rain over the area. Two
  to three inches of rain have already fallen, which will likely
  lead to localized flooding of small streams and other low
  lying areas.

* Some locations that will experience flooding include...
  Browerville, Clarissa, Eagle Bend, Bertha and Hewitt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4608 9485 4606 9506 4614 9515 4628 9515
      4628 9516 4630 9516 4637 9515 4637 9503

ETA
Special weather statement, Jun 29, 11:58 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
1158 PM CDT Mon Jun 29 2020

MNC003-025-037-053-059-123-141-163-171-300700-
Wright-Hennepin-Dakota-Chisago-Anoka-Isanti-Sherburne-Washington-
Ramsey-
1158 PM CDT Mon Jun 29 2020

...URBAN AND SMALL STREAM FLOODING POSSIBLE...

Thunderstorms with heavy rain may cause minor flooding in the
following counties...

Wright...Hennepin...Dakota...Chisago...Anoka...Isanti...Sherburne...
Washington...Ramsey...

* Until 200 AM CDT.

* At 1156 PM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. Rainfall amounts up to an inch may lead to
  localized areas of urban and small stream flooding.

* Some locations that will experience flooding include...
  Minneapolis, St. Paul, Cambridge, Bloomington, Brooklyn Park,
  Plymouth, Eagan, Woodbury, Maple Grove, Coon Rapids, Eden Prairie
  and Burnsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall may cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.

&&

LAT...LON 4558 9288 4555 9274 4545 9265 4540 9265
      4529 9276 4511 9274 4507 9280 4494 9275
      4475 9281 4469 9273 4476 9333 4479 9333
      4478 9338 4486 9352 4489 9352 4489 9359
      4502 9387 4543 9353 4574 9314 4573 9285

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 9:02 PM CDTSpecial Weather StatementMPXBenton, Mille Lacs, Stearns88 min
Jun 29, 9:12 PM CDTSpecial Weather StatementMPXTodd63 min
Jun 29, 10:38 PM CDTSpecial Weather StatementMPXTodd112 min
Jun 29, 11:58 PM CDTSpecial Weather StatementMPXAnoka, Chisago, Hennepin, Isanti, Ramsey, Washington2 hr
Jun 30, 4:18 AM CDTFlash Flood WarningMPXMille Lacs2 hr
Jun 30, 4:44 AM CDTSpecial Weather StatementMPXIsanti3 hr

Nearby

Areal Flood Warnings in Minnesota, 2020Every areal flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.